Zoloft and MDMA?

Originally Published: February 1, 1994 - Last Updated / Reviewed On: April 6, 2007
Share this
Alice —

Could you possibly tell me the interactive effects of Zoloft (the anti-depressant) and MDMA (Ecstasy)?

— Depressed but partying

Dear Depressed but partying,

Clinical depression is generally thought to be the result of an imbalance of mood-regulating chemicals in the brain. One of these chemicals, serotonin, is targeted by both Zoloft and ecstasy (a.k.a. MDMA). Zoloft is a kind of antidepressant known as a selective serotonin reuptake inhibitor, or SSRI. SSRIs treat depression by blocking serotonin's reabsorption by neurons, increasing the amount present in the brain. Meanwhile, MDMA increases how much serotonin is released, which results in the pleasurable feelings many ecstasy users report.

So far, studies have shown that combining MDMA with SSRIs, including Zoloft, may not cause a dangerous drug interaction. However, the combination still has consequences: taking the two together reduces the effects of both the MDMA and the SSRI. Because Zoloft won't work as well if you're also taking ecstasy, your depression may not be treated as successfully.

In addition to causing SSRIs to be less effective, taking MDMA may actually make depression worse. Ecstasy causes such a large release of serotonin that the brain's supply is used up, and it takes a while for levels to return to normal. This leads many ecstasy users to feel depressed about two days after taking the drug. As a result, people who already have depression may find that their depressive feelings are temporarily worsened. If you do choose to use ecstasy, this temporary depression can be diminished by taking less ecstasy and by avoiding "booster" doses (taking more ecstasy after the first dose starts to wear off), as these will only further deplete the brain's store of serotonin.

Ecstasy users with depression may also be trying (perhaps unconsciously) to make themselves feel better by using MDMA. However, because of the effects described above, ecstasy is not an effective treatment for depression — it can actually make depression worse and treatments less effective.

While it appears that SSRIs like Zoloft may not interact dangerously with MDMA, there's another type of antidepressant that does. Combining monoamine oxidase inhibitors, or MAOIs (common brands are Marplan, Nardil, and Parnate), with MDMA can lead to serotonin syndrome, an excess of serotonin in the body that can be fatal. If you take an MAOI or aren't sure if your medication is an MAOI, you should not take ecstasy unless you've been off your prescription for at least two weeks. Keep in mind that stopping medication can have its own consequences; it's a good idea to talk with your health care provider before you decide to stop taking any prescription medications.

It's great that you're taking the initiative to find out more about how your use of MDMA could impact your depression treatment. Knowing this information, what are your thoughts on how taking ecstasy could compromise your treatment? What's more important to you now? Also, remember that research is limited when it comes to the potential interactions between party drugs (like ecstasy) and medications. You can weigh the risks and consider how to minimize them if you choose to use ecstasy. Or, you may want to try and find ways you can party without ecstasy so you won't affect your depression or treatment.

Alice